Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 14, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 1999, 3:43 AM CST for Baldwin County, Alabama. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 9, 1999, 3:43 AM CST (09:43 UTC)
- Expired
- Jan 9, 1999, 5:00 AM CST
- In force
- 77 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 4:50 AM CST | Hail 0.75 | Stapleton, AL | Dime size hail was reported around Stapleton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 090943 RRA SVRMOB ALC003-097-MSC039-091100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 343 AM CST SAT JAN 9 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWESTERN ALABAMA NORTH CENTRAL MOBILE COUNTY IN SOUTHWESTERN ALABAMA GEORGE COUNTY IN SOUTHEASTERN MISSISSIPPI * UNTIL 500 AM CST * AT 339 AM CST... A DEVELOPING LINE OF SEVERE THUNDERSTORMS CONTAINING LARGE HAIL WAS FORMING FROM NORTHEAST BALDWIN COUNTY WEST TO NEAR GULFPORT MISSISSIPPI. *THIS LINE OF STORMS WILL MOVE SLOWLY SOUTH THROUGH 430 AM...AFFECTING MAINLY THE NORTH AND CENTRAL PORTIONS OF MOBILE AND BALDWIN COUNTIES AND THE SOUTHEAST PORTION OF GEORGE COUNTY. INDIVIDUAL STORMS WILL MOVE EAST AROUND 30 MPH ALONG THE LINE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.L FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:51 AM CST, 52 minutes earlier.
Area forecast discussion, Jan 9, 2:51 AM CST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 251 AM CST SAT JAN 9 1999 COLD FRONT NEAR A MEI PIB LINE AT 0830Z AND SHOULD BE NEAR A MOB GZH LINE AROUND SUNRISE. STORMS BEEN DEVELOPING FROM SOUTH MISSISSIPPI INTO NEW AREA WILL TRACK EAST NORTHEAST ACROSS FORECAST AREA FOR THE NEXT SEVERAL HOURS. NOT MUCH IN THE WAY OF TSTMS ALONG FRONT CURRENTLY BUT SUSPECT THAT STORMS WILL DEVELOP ALONG FRONT OVER NORTHERN SECTIONS AS THE FRONT MOVES EAST WITH A SQUALL LINE DEVELOPING ALONG FRONT AND SWEEPING OVER THE EASTERN HALF OF CWA. WET BULB ZERO LESS THAN 10K BUT SHEAR IS LACKING SO WOULD EXPECT POSSIBLE DOWNBURST WINDS AND HAIL WITH THE STRONGEST STORMS AND WILL LIKELY NEED TO CONTINUE SEVERE WORDING...ESPECIALLY OVER THE EASTERN HALF WHERE SOME HEATING MAY OCCUR THIS MORNING BEFORE FROPA. POSITIVE TILT TO UPPER TROF SHOULD KEEP FRONT MOVING AND WOULD EXPECT CLEARING BY LATE AFTERNOON OVER SE MS AND WESTERN SECTIONS OF SW ALABAMA...EARLY EVENING PANHANDLE AND EAST. TODAYS HIGH WILL BE TRICKY AND COME EARLY WITH FALLING TEMPS THIS MORNING THEN NEAR STEADY THIS AFTERNOON. WILL BOOST TEMPS ABOVE GUIDANCE TODAY AS FRONT SHOULD STILL BE WEST OF FORECAST POINTS AT 12Z. FOR THE COASTAL WATERS...SCA WITH NUMEROUS RW/TRW THIS MORNING THEN WIND SHIFT TO NW AT 20 TO 30 KTS AFTER FROPA AND INCREASING SEAS. MOB 65/29/48/27 +100 PNS 67/32/50/29 9100 DTS 69/34/51/32 8100 GZH 61/26/44/24 +100 11
In the hours before
Special weather statement, Jan 8, 10:10 PM CST, 5 hours 33 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091500- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1010 PM CST FRI JAN 08 1999 ...THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ACROSS THE CENTRAL GULF COAST REGION LATER TONIGHT AND EARLY SATURDAY MORNING... A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS HAS MOVE INTO PARTS OF WESTERN AND CENTRAL MISSISSIPPI THIS EVENING AND IS EXPECTED TO MOVE ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...AND NORTHWEST FLORIDA AFTER MIDNIGHT. THIS AREA OF PRECIPITATION WILL MOVE QUICKLY EAST OVER THE REGION THROUGH MIDDAY SATURDAY...MOVING EAST OF DESTIN FLORIDA BY SATURDAY AFTERNOON. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL...MAINLY ALONG AND JUST OUT AHEAD OF A SQUALL LINE AS IT SWEEPS THROUGH THE AREA. STRONG WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE COULD ALSO SUPPORT ISOLATED TORNADOES AND WATERSPOUTS WITH SOME OF THE STRONGER THUNDERSTORMS. THE THREAT OF SEVERE WEATHER WILL DIMINISH BY EARLY SATURDAY AFTERNOON AS THE COLD FRONT PUSHES EAST OF THE REGION AND USHERS IN A MUCH COLDER STABLE AIR. ALL RESIDENTS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...AND NORTHWEST FLORIDA ARE ENCOURAGED TO MONITOR THEIR NOAA WEATHER RADIO OR LOCAL NEWS SOURCES FOR FURTHER UPDATES TONIGHT AND EARLY SATURDAY FOR POSSIBLE WATCHES OR WARNINGS BEGINNING LATER TONIGHT. ACTIVATION OF SPOTTERS AND EMA PERSONNEL ACROSS THE CENTRAL GULF COAST AREA MAY BE REQUIRED THROUGH SATURDAY MORNING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 3:43 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 77 min |
| Jan 9, 4:27 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Jan 9, 4:49 AM CST | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 71 min |
| Jan 9, 6:06 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.